Free quantaloids. (English) Zbl 0729.18007

A quantaloid is the author’s (rather inelegant) name for a category enriched in the closed category of complete semilattices. Such categories have been studied before [e.g. by A. M. Pitts, Proc. Lond. Math. Soc., III. Ser. 57, 433-480 (1988; Zbl 0619.18005)]. However, the author’s concern here is to view them as a generalization of the quantales introduced by C. J. Mulvey [Rend. Circ. Mat. Palermo, II. Ser., Suppl. 12, 99-104 (1986; Zbl 0633.46005)], which are simply quantaloids with one object. The free functor from ordinary (locally small) categories to quantaloids is simply constructed, by applying the power-set functor to each hom-set; the author observes that the resulting adjunction is monadic, and also studies an appropriate notion of nuclei for quantaloids. Finally he studies categories enriched in a free quantaloid, and advances the claim that they provide a suitable notion of “nondeterministic functor” which may have applications in computer science.


18D20 Enriched categories (over closed or monoidal categories)
06B23 Complete lattices, completions
Full Text: DOI


[1] Abramsky, S.; Vickers, S., Quantales, observational logic, and process semantics, Imperial College Research Report No. DOC 90/1 (1990) · Zbl 0823.06011
[2] Betti, R.; Carboni, A., Notion of topology for bicategories, Cahiers Topologie Géom. Différentielle Catégoriques, 24, 1, 19-22 (1983) · Zbl 0513.18007
[3] Betti, R.; Carboni, A.; Street, R.; Walters, R. F.C., Variation through enrichment, J. Pure Appl. Algebra, 29, 109-127 (1983) · Zbl 0571.18004
[4] Betti, R.; Kasangian, S., Tree automata and enriched category theory, Rend. Istit. Mat. Univ. Trieste, 17, 1-2, 71-78 (1985) · Zbl 0614.68045
[5] Carboni, A.; Walters, R. F.C., Cartesian bicategories I, J. Pure Appl. Algebra, 45, 127-141 (1987) · Zbl 0637.18003
[6] Gecseg, F.; Steinby, M., Tree Automata (1984), Akademiai Kiado: Akademiai Kiado Budapest · Zbl 0396.68041
[7] Guitart, R., Monades involutives complémentées, Cahiers Topologie Géom. Différentielle Catégoriques, 16, 1, 17-101 (1975) · Zbl 0336.18009
[8] Hoare, R. A.C.; JiFeng, H., The weakest prespecification, Inform. Process. Lett., 24, 127-132 (1987) · Zbl 0622.68025
[9] Ito, M., Homomorphisms of non-deterministic automata, (Conference on Automata, Languages and Programming Systems (1986), Karl Marx University of Economics: Karl Marx University of Economics Budapest), 137-151 · Zbl 0634.68052
[10] Joyal, A.; Tierney, M., An Extension of the Galois Theory of Grothendieck, (Mem. Amer. Math. Soc., 309 (1984), Amer. Math. Soc: Amer. Math. Soc Providence, RI) · Zbl 0541.18002
[11] Johnstone, P. T., Stone Spaces (1982), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0499.54001
[12] Kasangian, S.; Kelly, G. M.; Rossi, F., Cofibrations and the realization of non-deterministic automata, Cahiers Topologie Géom. Différentielle Catégoriques, 24, 1, 23-46 (1983) · Zbl 0518.18009
[13] Kasangian, S.; Rosebrugh, R., Decompositions of automata and enriched category theory, Cahiers Topologie Géom. Différentialle Catégoriques, 27, 4, 137-143 (1986) · Zbl 0625.68040
[14] Kelly, G. M., Basic Concepts of Enriched Category Theory (1982), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0478.18005
[15] Lawvere, F. W., Functorial semantics of algebraic theories, Proc. Nat. Acad. Sci. U.S.A., 50, 869-872 (1963) · Zbl 0119.25901
[16] Lawvere, F. W., Metric spaces, generalized logic, and closed categories, Rend. Sem. Mat. Fis. Milano, 135-166 (1973) · Zbl 0335.18006
[17] Mulvey, C. J., Rend. Circ. Mat. Palermo, 12, 2, 99-104 (1986) · Zbl 0633.46065
[18] Niefield, S.; Rosenthal, K., Constructing locales from quantales, Math. Proc. Cambridge Philos. Soc., 104, 215-234 (1988) · Zbl 0658.06007
[19] Rosenthal, K., Quantales and Their Applications, (Pitman Research Notes in Mathematics Series, 234 (1990), Longman, Scientific and Technical: Longman, Scientific and Technical Harlow) · Zbl 0703.06007
[20] Walters, R. F.C., Sheaves on sites as Cauchy complete categories, J. Pure Appl. Algebra, 24, 95-102 (1982) · Zbl 0497.18016
[21] Ward, M.; Dilworth, R. P., Residuated lattices, Trans. Amer. Math. Soc., 45, 335-354 (1939) · Zbl 0021.10801
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.